Extremely proud of my partner (and sister), pharmacist Sherri Tawfik on her mission to prevent deaths and support and educate our community at large on the risks of opioid addiction!
- Aug 09, 2017
- By Origins Pharmacy
- In Uncategorized
- Comments Off on Extremely proud of my partner (and sister), pharmacist Sherri Tawfik on her mission to prevent deaths and support and educate our community at large on the risks of opioid addiction!
Arming everyday heroes in the fight against fentanyl deaths in Durham
Getting the antidote to opioids out into the community
Jul 27, 2017
OSHAWA — Sherri Tawfik facilitated a training session hosted by the Canadian Mental Health Association Durham on Narcan, a prescription medication that blocks the effects of opiods and reverses overdose. Durham is gearing up to fight fentanyl deaths as part of a public health program to get the antidote to fentanyl out into the community at no cost to residents. The Canadian Mental Health Association Durham is training staff to use the fentanyl antidote and also working to get it out in the community where the drugs are being used. – Jason Liebregts / Metroland
DURHAM — An amateur with the right tools and little bit of training could save a life in the ongoing battle against fentanyl deaths in Durham. That’s the mindset behind the public health program to get the antidote to fentanyl out into the community at no cost to residents.
“With fentanyl, only a tiny, tiny amount of it is enough to cause an overdose and it’s not always detectable,” said Sherri Tawfik, pharmacist owner of Total Health Pharmacy who was at the Canadian Mental Health Association (CMHA) Durham office on Wednesday, July 19 to train front line staff on how to use the life-saving antidote.
Fentanyl is typically prescribed for chronic pain management. It’s an opioid, along with heroin, morphine and oxycodon. However, fentanyl is much more potent than other prescription opiates — 50 to 100 times more potent than morphine. It is being used for recreational highs and sometimes drug traffickers use fentanyl to dilute other street drugs such as heroin and cocaine — in some cases users are ingesting fentanyl unwittingly. The drug has been responsible for a number of overdoses in Durham.
Opioid use and deaths due to overdose represent a public health crisis in Ontario, explained Stephanie Skopyk, clinic lead and nurse practitioner at the CMHA Durham Nurse Practitioner-Led Clinic. She added that conservative estimates indicate someone dies from opioid overdose every 14 hours in Ontario.
“Numbers are difficult to track, but last year in Durham Region, local emergency departments saw nearly 100 opioid overdose cases and Ontario estimates over 590 deaths in 2016, exceeding the number of deaths caused by motor vehicle accidents,” said Skopyk.
She added there is a high rate of concurrent mental health issues and addictions, estimated at a minimum of 75 per cent. Individuals with mental illness often self-administer substances to treat symptoms of their illness and begin doing so early on with alcohol, tobacco and cannabis for example, explained Skopyk.
CMHA Durham is training staff to use the fentanyl antidote and also working to get it out in the community where the drugs are being used.
“Here at the Canadian Mental Health Association, we work with individuals at risk for opioid overdose but also who may be in situations where they can save someone else’s life by recognizing the signs of overdose and initiate emergency treatment,” said Skopyk.
The antidote to fentanyl — or other opioids — is naloxone. The life-saving drug temporarily blocks the receptors in the brain that bond with opioids. So the dangerous drug is still in the system but isn’t doing harm while the antidote is blocking the path.
Naloxone has been available for years, but only as a prescription medicine. That all changed in March 2016, when Health Canada changed the prescription status of naloxone to increase public access.
The Ontario government made naloxone available in pharmacies without a prescription and at no cost to help reduce opioid overdoses. Anyone — a person at risk of an overdose, their concerned family, friends or another person with a health card willing to give their address — can get a naloxone kit and will not have to pay. The pharmacists provide training on how to safely administer the antidote during an overdose.
What does a fentanyl overdose look like? Tawfik described opioid overdoses as a total slowing down of a person’s system:
- no breathing or slow, laboured breathing that may sound like snoring or gurgling
- slow heart beat
- purple/blue lips or fingernails
- pinpoint pupils
- limp body
- difficult to rouse
- An overdose from a stimulant tends to have some of the opposite impacts — sweating, quick laboured breathing and a racing pulse.
Naloxone only works to stop an opioid overdose but won’t hurt the person if they’ve taken something else, explained Tawfik.
“We’re not expected to be diagnosticians or physicians, to know with full clarity during an overdose what’s going on,” said Tawfik. “The bottom line is if you suspect an overdose, naloxone may save a life and it’s not going to do any damage.”
Here’s how to save a person who is overdosing:
- Try to rouse them. Shake their shoulders and yell.
- Call 911. Tell the dispatcher a person is unresponsive, that you suspect an overdose with opioids and that you are going to give them naloxone.
- Give the first dose of naloxone. Put on the gloves. Crack the glass vial to open it. Put the needle into the glass vial and draw up all of the liquid (approximately 1 millilitre). Inject the needle straight into a big muscle, the upper arm or upper thigh, and push in the medicine. The needle is big enough to go through shirt sleeves and pants but a heavy winter coat should be taken off first.
- Give chest compressions. Push hard and fast in the centre of the chest to the beat of the song Stayin’ Alive.
- Reassess the person. The drug should take effect within three minutes. If the person isn’t improving — breathing better and/or regaining consciousness — in three minutes, give the second dose of naloxone in the kit with the second clean syringe.
The antidote can wear off after 15 to 30 minutes, leaving the system sooner than most opioids. There are two vials of naloxone in the emergency kit. The paramedics may give another three doses on the way to the hospital. However, depending on what drug was taken and how much, it can take up to 10 doses of the antidote to stop an overdose, explained Tawfik.
“No matter what, they need to go to the hospital,” said Tawfik. “They need monitoring, usually for hours, in the ER.”
It’s important to stay with the person overdosing until help arrives. They can wake up angry and confused. They likely won’t remember what’s happened and the antidote can induce withdrawal-like pains.
“It’s like hell. They feel like they’re going to die. They need reassurance they are not going to die from withdrawal,” said Tawfik, who added the hospital will have medications to help manage withdrawal symptoms.
Of the 3,000 patients who receive mental health and primary health care at the CMHA Durham Nurse Practitioner-Led Clinic in Oshawa, Skopyk said she is seeing clients with more complex care needs, including addictions.
“People are talking about it more. Which is a good thing. We’re here to be a partner. To help them set goals and move forward. It doesn’t help to have them hide it,” said Skopyk. “We talk openly.”
Free naloxone kits are available to the public at pharmacies across Durham Region. Visit www.ontario.ca/page/where-get-free-naloxone-kit to find a pharmacy offering the kits near you.
Read the article at DurhamRegion.com
- The Relationship Between Compounding and Chronic PainSeptember 25, 2018
- The Benefits of Using Compounded Dermatology MedicationsSeptember 19, 2017
- CLOSING TIME – Miranda Tawfik on a medical mission to Guatelmala November 2016August 9, 2017
- Extremely proud of my partner (and sister), pharmacist Sherri Tawfik on her mission to prevent deaths and support and educate our community at large on the risks of opioid addiction!August 9, 2017
- Tired of Being Tired?December 19, 2016